Missouri, 2007

Flash Flood and Hail in Missouri, July 28, 2007

July 28, 2007 · NWS SGF · 2 events in 2 counties and zones

Scattered pulse thunderstorms caused minor flooding along with one hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered pulse thunderstorms caused minor flooding along with one hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 2:13 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 2:13 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SAT JUL 28 2007

.DISCUSSION...

SCATTERED CONVECTION DEVELOPED IN AN AXIS OF STRONGER INSTABILITY
FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL MO WHERE MLCAPES HAVE
REACHED 2000 J/KG. WHILE IT IS SOMEWHAT DIFFICULT TO CALL THE SFC
FEATURE OVER THE SOUTHERN MO OZARKS A FRONT...THERE IS A BROAD
DIFFUSE BOUNDARY WHERE MOISTURE CONVERGENCE/POOLING IS OCCURRING.
MOISTURE INCREASED QUITE A BIT LAST NIGHT WITH PWATS OF THE 12Z KSGF
SOUNDING INCREASING TO ALMOST TWO INCHES...BUT MID LEVEL LAPSE
RATES NOT VERY IMPRESSIVE. CONVECTION SO FAR HASNT BEEN ALL THAT
IMPRESSIVE STRONG/SEVEREWISE...BUT SOME ISOLATED HEAVY RAIN AREAS
AND MODERATE TO STRONG WIND GUSTS NOT OUT OF THE QUESTION. LOOKING
FOR THIS CONVECTION TO GRADUALLY DRIFT SOUTH WHERE BETTER LOW LEVEL
MOISTURE CONVERGENCE WILL BE MAINTAINED...SO HAVE HIGHER EVENING
POPS OVER THE SOUTHERN CWFA.

UPPER FEATURES OVER THE NEXT FEW DAYS WILL BE SUBTLE AT BEST. UPPER
RIDGE AXIS OVER THE ROCKIES WILL LEAVE US IN WEAK NW FLOW ALOFT
THROUGH SUNDAY...THEN THE GFS/WRF/ECMWF BUILD THE RIDGE INTO THE
NORTHERN PLAINS SUN NIGHT AND MON LEAVING THIS AREA UNDERNEATH A W-E
ORIENTED UPPER SHEAR AXIS INTO THE EARLY PORTION OF THE WEEK. WITH
NO REAL DISCERNIBLE CHANGE IN AIR MASS EXPECTED...MORE DIURNAL PULSE
CONVECTION SEEMS A SAFE BET SUN-MON...FAVORING AREAS OF THE
SOUTHWEST PORTION OF THE CWFA WHERE BETTER/DEEPER MOISTURE WILL
EXIST.

FROM TUE ON...THE 12Z GFS SEEMS TO BE AN OUTLIER IN DRIFTING AN
UPPER LOW SLOWLY SOUTHEAST INTO THE AREA LATE IN THE WEEK. DIDNT
BITE ON THIS YET...CONSIDERING IT IS A DEPARTURE FROM PAST GFS RUNS
AND OTHER MED RANGE MODELS...SO BASICALLY HAVE A DRY FORECAST
TUE-SAT (OR NEARLY SO)...BUT WOULDNT BE SHOCKED TO SEE A DAY OR TWO
OF DIURNAL CONVECTION DURING THAT PERIOD. THE ECMWF WAS USED AS
PRIMARY GUIDANCE...WITH AN UPPER RIDGE BUILDING IN THE LOWER MO
RIVER VLY/MID MS RIVER VLY FRI-SAT. DID MAINTAIN A SMALL POP OVER
THE WESTERN CWFA WED AS A WEAK UPPER SHORTWAVE DOES MOVE SOUTHEAST
FROM THE PLAINS. DSA

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING AS A WEAK COLD
FRONT MOVES SOUTH ACROSS THE REGION. COVERAGE OF STORMS WILL BE
SMALL ENOUGH TO ONLY INCLUDE VCTS AT THIS TIME...BUT MVFR
CONDITIONS CAN BE EXPECTED AROUND ANY STORMS. LIGHT FOG WILL BE
POSSIBLE LATER TONIGHT WITH HIGHER END MVFR VISIBILITIES INCLUDED
IN A TEMPO GROUP. MORE SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP
STARTING LATE SUNDAY MORNING. WILL CARRY VCTS FOR THIS NOW...BUT A
TEMPO OR PREVAILING GROUP MAY BE NEEDED AS COVERAGE WILL LIKELY BE
HIGHER VERSUS THAT OF TODAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 3:25 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT JUL 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK FRONT WILL CONTINUE TO MOVE SOUTH THROUGH SOUTHERN MISSOURI
AN AREA OF THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL CONTINUE IN
PARTS OF EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI...MAINLY
SOUTHWEST OF A LINE FROM NEVADA TO EMINENCE.

MODERATE INSTABILITY WILL ALLOW SCATTERED STRONG STORMS TO CONTINUE
THROUGH SUNSET BEFORE GRADUALLY WEAKENING. MOST STORMS WILL REMAIN
BELOW SEVERE LIMITS...BUT ISOLATED STORMS WILL BE CAPABLE OF 60 MPH
WINDS AND ONE INCH HAIL. ALL STORMS CAN PRODUCE CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL THAT MAY BRIEFLY
OVERWHELM LOCAL DRAINAGE. WEAK SHEAR ALOFT WILL LIMIT STORM
ORGANIZATION...BUT A FEW STORMS MAY BE MAINTAINED BY OUTFLOW
BOUNDARIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONT WILL STALL OUT OVER ARKANSAS ON SUNDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY...MAINLY IN THE
AFTERNOON AND EVENING...WITH BETTER CHANCES FOR STORMS IN COUNTIES
CLOSER TO THE ARKANSAS STATE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Jasper

When
July 28, 3:25 PM CST
Where
Jasper County, Waco
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.250, -94.600

Flash Flood, Newton

When
July 28, 5:00 PM CST to 9:00 PM CST
Where
Newton County, Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Heavy thunderstorms caused street flooding in Neosho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47005, 47004.